Skip to main content
main-content
Top

16-02-2012 | Psoriasis | Article

Eosinophilia reported with TNF antagonists in psoriasis patients

Abstract

Free full text

MedWire News: Swiss researchers report three cases of eosinophilia in psoriasis patients treated with tissue necrosis factor (TNF) antagonists.

Two patients developed de novo eosinophilia and one patient with pre-existing eosinophilia had a worsening of the condition. In one patient, eosinophilia resolved spontaneously during treatment with adalimumab.

In a letter published in Dermatology, Bartosz Malisiewicz (University Hospital of Zurich, Switzerland) and colleagues point out that cases of eosinophilia associated with TNF-antagonist treatment have been reported before, although it is rare.

For example, the product monograph for adalimumab states that eosinophilia is a "less common side effect," occurring in less than 1% of patients who take the TNF antagonist.

However, the researchers could not find any other apparent explanation for the patients' elevated eosinophil counts. "There were no relevant parasitological infections or hematological disorders," they write.

Blocking TNF-α significantly improves clinical outcomes in psoriasis patients as the condition depends on CD4 T cells to produce pro-inflammatory cytokines, such as TNF-α.

Common side effects of the drugs include headaches, upper respiratory tract infections, and eczema, among others.

The three patients who developed eosinophilia were a 24-year-old male, a 55-year-old female, and a 46-year-old male. They had a history of severe and plaque-type psoriasis that ranged in duration from 11 to 30 years.

Two patients were treated with adalimumab, anthralin, and topical steroids, while the 24-year-old male was first treated with etanercept followed by adalimumab.

In the three patients, eosinophil counts peaked at 1270/µL, 1480/µL, and 1550/µL in the 24-year old male, 55-year old female, and 46-year-old male, respectively.

The mechanism underlying the development of eosinophilia is unclear, say Malisiewicz and colleagues.

They suggest that TNF antagonism might "induce an immune deviation from the Th1 cytokine pattern of psoriasis to the Th2 phenotype," which could lead to eosinophilia.

Although a rare side effect, the clinicians urge others to be vigilant in watching for eosinophilia, as side effects from isolated eosinophilia are not clinically detectable. If left untreated, eosinophilia can potentially lead to severe organ damage.

MedWire (www.medwire-news.md) is an independent clinical news service provided by Springer Healthcare Limited. © Springer Healthcare Ltd; 2012

By MedWire Reporters

Related topics